Introduction: Cyclophosphamide, an alkylating agent, is commonly used in the treatment of malignant diseases, particularly in breast cancer. Severe hyponatraemia (serum Na+ <120mmol/L) is a life-threatening electrolyte disturbance that rarely occurs with cyclophosphamide use.
Case: A 64-year-old female presented post witnessed tonic-clonic seizure, requiring intubation in the emergency department. She was euvolaemic on examination. She had localised right invasive ductal carcinoma (ER positive, PR and HER-2 negative) with previous right mastectomy. A day prior, she received her first cycle of adjuvant chemotherapy containing doxorubicin 60mg/m2 and cyclophosphamide 600mg/m2. On advice to remain well-hydrated, she had drunk 2L of water post chemotherapy. Symptoms of nausea, drowsiness and confusion were reported by family members.
Admission investigations indicated severe hyponatraemia (serum Na+ 116mmol/L [135-145mmol/L]), low serum osmolality (Osm 246mmol/kg [275-295mmol/kg]), low urine sodium (urine Na+ 17mmol/L [<40mmol/L]) and low urine osmolality (urine Osm 137mmol/kg [300-900mmol/kg]). She had normal cortisol (1137nmol/L [100-540nmol/L]) and adenocorticotropic hormone (2.2pmol/L [0.0-12.0pmol/L] levels with evidence of sick euthyroid (TSH 0.25mIU/L [0.4-4.0mIU/L]; T4 16.9pmol/L [9.0-19.0pmol/L]). A CT brain with intravenous contrast showed no acute intracerebral injury or metastatic lesions. Electroencephalogram did not report any epileptiform activity. A week prior to chemotherapy, her serum sodium levels were normal (Na+ 139mmol/L).
Hyponatraemia was rapidly corrected with infusion of isotonic saline solution and she was extubated 2 days later with no neurological deficits. Acute hyponatraemic encephalopathy from cyclophosphamide-induced syndrome of inappropriate antidiuretic hormone secretion (SIADH) was highly suspected. She was advised no further intravenous cyclophosphamide as adjuvant chemotherapy.
Conclusions: Acute hyponatraemic encephalopathy can occur in patients on intravenous cyclophosphamide as a result of life-threatening water intoxication. This is a possible combination effect from increased ADH release and water intake (to prevent chemical cystitis) post cyclophosphamide use. Health care providers should be aware of this potential toxicity with appropriate monitoring implemented.